Upper GI Adverse Effects
Upper GI adverse effects are the most commonly cited reason for patient intolerance to oral bisphosphonates. As originally described, this association was thought to be due to erosive esophagitis resulting from suboptimal administration in patients who failed to maintain an upright posture for 30 to 60 minutes after ingesting medication with a full glass of water. Currently, most health care professionals are aware of this concern and counsel patients accordingly. Nonspecific GI symptoms, however, are still a prevalent reason for oral bisphosphonate discontinuation. The relationship between oral bisphosphonates and GI symptoms has been examined in multiple studies, which have consistently shown that the incidence of nausea, dyspepsia, abdominal pain, and gastritis is not significantly different between alendronate,6
and placebo. Thus, although GI symptoms are common, it should be recognized that both clinicians and patients have been sensitized to the potential for oral bisphosphonates to cause GI symptoms and may be biased toward making this association.
Key point: Except in situations in which clinical judgment suggests otherwise (eg, Barrett esophagus, altered gastroesophageal anatomy or dysmotility, expected nonadherence to safe pill ingestion), oral bisphosphonate therapy should be attempted without anticipating GI adverse effects. If a questionable association is made, a rechallenge with either the same or another agent may be attempted. Patients with well-controlled GI symptoms, such as gastroesophageal reflux treated with a proton pump inhibitor, may tolerate oral bisphosphonates better than patients with uncontrolled or long-term GI symptoms.
Acute Phase Reaction
In patients who receive IV bisphosphonate therapy, a transient acute phase reaction may occur; it usually lasts 24 to 72 hours and is characterized by fever, myalgias, and arthralgias. Clinical trials of IV zoledronic acid suggest that approximately 1 in 3 patients experiences such a reaction with the first infusion, but that the incidence declines progressively with subsequent infusions (1 in 15 patients with a second infusion and 1 in 35 patients with a third infusion).9
This adverse effect was also observed in 1 in 10 patients receiving IV ibandronate.10
Although much less common with oral bisphosphonates, this reaction may occur, especially after initiation of therapy. This reaction is idiosyncratic and thought to reflect the activation of γδ T cells. Treatment with acetaminophen may ameliorate these symptoms, which otherwise spontaneously resolve.
Key point: Patients should be aware of this potential adverse effect and notify their physician if symptoms are severe or persist longer than 72 hours. A mild reaction does not preclude future bisphosphonate therapy.
Severe Musculoskeletal Pain
Although all oral and IV bisphosphonate preparations list musculoskeletal pain as a potential adverse effect in their prescribing information, the FDA recently issued an alert highlighting the possibility of severe and sometimes incapacitating bone, joint, and/or musculoskeletal pain that may occur at any point after patients begin taking a bisphosphonate.11
Although discontinuation of bisphosphonate therapy improves symptoms in some patients, others appear to have slow or incomplete resolution. Risk factors for and the incidence of this potential adverse effect of bisphosphonates are unknown.
Key point: Rarely, bisphosphonates can cause severe musculoskeletal pain. In patients who present with such symptoms, consideration of temporary or permanent drug discontinuation should be considered.
Transient hypocalcemia with secondary hyperparathyroidism is a recognized but underappreciated consequence of bisphosphonate administration. Because of the limited absorptive potential of oral bisphosphonates, hypocalcemia occurs most frequently after IV infusion and appears to occur most often in patients with hypoparathyroidism, impaired renal function, hypovitaminosis D, limited calcium intake, or high rates of osteoclast-mediated bone resorption (such as Paget disease of bone or a large skeletal tumor burden). In a study that measured levels of serum calcium in patients with cancer complicated by bone metastases, total serum calcium levels declined an average of 2 mg/dL (to convert to mmol/L, multiply by 0.25) at 7 days and nearly 3 mg/dL at 21 days after infusion of 4 mg of zoledronic acid.12
Key point: All patients who are to begin receiving either oral or IV bisphosphonate therapy should have adequate calcium and vitamin D intake. If any concerns about nutritional status or absorptive capacity arise, serum levels of 25-hydroxyvitamin D, calcium phosphorus, and parathyroid hormone as well as urinary calcium excretion should be assessed and abnormalities addressed before initiating bisphosphonate therapy.
Esophageal Cancer with Oral Bisphosphonates
As described in a recent letter from an epidemiologist at the FDA, the use of oral bisphosphonates also appears to be associated with an increased risk of esophageal cancer.13
From its approval of alendronate in 1995 through mid-2008, the FDA received reports of 23 patients taking alendronate who were diagnosed as having esophageal cancer, with a median time from use to diagnosis of 2.1 years. Reports of 31 patients from Europe and Japan showed that, in addition to alendronate, esophageal cancer occurred in patients prescribed risedronate, ibandronate, and etidronate, with a median time to diagnosis of 1.3 years.
Key point: It remains unknown whether esophageal cancer results from nonadherence to prescribing directions, leading to esophageal irritation or erosion, and whether this association will persist after further study. Because several of the affected patients had preexisting Barrett esophagus, physicians should avoid prescribing oral bisphosphonates to patients with known esophageal pathology pending further data.
Although rare, ocular inflammation (eg, uveitis, conjunctivitis, episcleritis, and scleritis), ocular pain, and photophobia have been shown to occur with both oral and IV bisphosphonate therapy. Onset is again idiosyncratic and can occur weeks, months, or even years after bisphosphonate initiation.
Key point: Given the complexity of diagnosis and treatment, ophthalmologic referral is recommended for patients with eye symptoms potentially related to bisphosphonate therapy.